New York, 2004

Hail and Damaging Winds in New York, June 9, 2004

June 9, 2004 · NWS BUF · 7 events in 5 counties and zones

A cold front moving south across the area was accompanied by showers and strong thunderstorms during the afternoon hours. The thunderstorm winds downed trees and power lines in Ellicottville, Hinsdale, Olcott, Carthage and near Alexandria Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front moving south across the area was accompanied by showers and strong thunderstorms during the afternoon hours. The thunderstorm winds downed trees and power lines in Ellicottville, Hinsdale, Olcott, Carthage and near Alexandria Bay. In Wellsville and Olean, homes were damaged by fallen trees. Hail up to 3/4" in diameter was reported in Ellicottville and Waterport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 9, 9:35 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 9, 9:35 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1035 AM EDT WED JUN 9 2004

UPDATE ISSUED TO REMOVE THE REFERENCE TO MORNING.

THE PREVIOUS DISCUSSION:

A SUBTROPICAL RIDGE IS CURRENTLY IN PLACE ACROSS THE AREA THIS
MORNING....BUT THIS WILL BE BREAKING DOWN OVER THE NEXT 12 HOURS.
07Z SURFACE ANALYSIS SHOWED A SHARP COLD FRONT ACROSS SOUTHERN
QUEBEC...SOUTHERN ONTARIO INTO NORTHERN LOWER MICHIGAN. LOW LEVEL
SOUTHWEST FLOW AHEAD OF THE FRONT HAS MAINTAINED SURFACE DEWPOINTS
IN THE MID 60S.

BOTH THE GFS AND ETA SIMILAR SHOWING COLD FRONT TO BECOME MORE EAST
TO WEST ORIENTED TODAY...AS IT BECOMES ALIGNED WITH MEAN WESTERLY
FLOW ALOFT. THERE WILL BE A GRADUAL SOUTHWARD PUSH AS UPPER FLOW
BECOME MORE NORTHWEST AS UPPER TROUGH DIGS INTO NEW ENGLAND THIS
AFTERNOON. FRONT SHOULD PUSH INTO NORTHERN SECTIONS OF THE AREA LATE
THIS AFTERNOON (PROBABLY BETWEEN 21Z AND 00Z).

THERE WILL BE VERY HIGH MOISTURE CONTENT ACROSS WESTERN AND CENTRAL
NEW YORK WITH PRECIPITABLE WATER VALUES ARE EXPECTED TO BE ABOVE 1.5
INCHES...WITH K INDICES INTO THE MID TO UPPER 30S. MODEL AND BUFKIT
PROFILES SUGGESTING SURFACE BASED CAPES AS HIGH AS 3500 J/KG AND
LIFTED INDEX VALUES DOWN TO NEAR -7. LIKELY PROBABILITIES LOOK
REASONABLE FOR THIS AFTERNOON AND CATEGORICAL PROBABILITIES TONIGHT
ESPECIALLY BEFORE 06Z.

THE DEGREE OF ATMOSPHERE INSTABILITY WILL PLAY A MAJOR ROLE IN THE
CHANCES FOR SEVERE WEATHER ACROSS THE AREA LATE THIS AFTERNOON AND
THIS EVENING. IF INSTABILITY VALUES OFF MODEL AND BUFKIT PROFILES
CAN BE REACHED...IT SHOULD BE ENOUGH FOR A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS. WET BULB ZERO HEIGHTS NEAR 12 THOUSAND FEET SO THE
THREAT OF LARGE HAIL LOOKS LIMITED. PRIMARY SEVERE WEATHER THREAT
WOULD BE DAMAGING WINDS. MID LEVEL WIND FIELDS ARE NOT OVERLY
IMPRESSIVE (GENERALLY 35 TO 40 KNOTS)...BUT COULD BE STRONG ENOUGH
TO SUPPORT THE DEVELOPMENT OF CONVECTIVE LINES...ESPECIALLY ACROSS
THE NORTH COUNTRY WHICH WILL BE CLOSER TO UPPER LEVEL JET. BIGGER
CONCERN MAY BE THE POTENTIAL FOR TRAINING ECHOES CAUSING HEAVY
RAINFALL AND LEADING TO FLASH FLOODING. BUFKIT MBE VECTORS
SUGGESTING THE POTENTIAL FOR TRAINING ECHOES IN AREA OF HIGH
PRECIPITABLE WATER VALUES AND THETA RIDGE. SEVERE WEATHER OUTLOOK
WILL BE ISSUED THIS MORNING INDICATING THE POTENTIAL FOR SEVERE
WEATHER/FLASH FLOODING.

COLD FRONT WILL CONTINUE SOUTH TONIGHT AND THURSDAY MORNING AS
COOLER AND DRIER AIR WORKS INTO THE AREA FROM THE NORTH. WILL KEEP
CHANCE CATEGORY PROBABILITIES IN FOR THE MORNING...WITH LIKELY
PROBABILITIES ALONG THE SOUTHERN TIER GIVEN THE CLOSE PROXIMITY OF
THE 850 MB FRONT AND MOIST AXIS. MOST OF THE AREA SHOULD SEE
SUNSHINE BY THURSDAY AFTERNOON...WITH THE SOUTHERN TIER PROBABLY
HAVING TO WAIT UNTIL THURSDAY EVENING TO CLEAR OUT.

RIDGING AT ALL LEVELS ALONG WITH ASSOCIATED DRY AIR WILL PROVIDE A
MOSTLY SUNNY DAY FRIDAY...BEFORE RETURN MOISTURE WORKS ITS WAY BACK
INTO THE AREA SATURDAY. ETA MUCH FASTER THAN GFS BRINGING MOISTURE
BACK ACROSS THE AREA. AT THIS POINT...WILL LEAN TOWARD MORE
OPTIMISTIC GFS SOLUTION AND KEEP MOST OF THE AREA DRY.

AVIATION DISCUSSION...

HUMID AIRMASS IN PLACE ACROSS WESTERN AND NORTH CENTRAL NEW YORK
WILL LIKELY LEAD TO WIDESPREAD MVFR VSB THIS MORNING IN BR/HZ...BUT
THAT SHOULD IMPROVE BY MID MORNING WITH RISING TEMPS.

OTHERWISE THE MAIN AVIATION CONCERN WILL COME THIS AFTERNOON AND
EVENING AS A COLD FRONT WILL SETTLE ACROSS THE LOWER GREAT LAKES.
SFC TEMPS CLIMBING INTO THE 80S WITH TDS IN THE UPPER 60S/NR 70
SHOULD HELP TO PRODUCE LATE AFTERNOON CAPES IN THE VICINITY OF
2000-3000 J/KG (AS PER GFS AND ETA POINT SOUNDINGS) SO THUNDERSTORMS
ARE EXPECTED TO BECOME FAIRLY COMMON. HIGHEST CHANCE FOR STRONG TO
SEVERE CONVECTION WILL BE FROM 19-23Z. FOR WHAT IT IS WORTH...SPC
HAS THE REGION OUTLINED IN A SLIGHT RISK AREA FOR SEVERE STORMS.

AIRMASS WILL STABILIZE IN THE AKW OF THE FRONT AROUND SUNSET...BUT
SOME BAGGINESS ALONG THE FRONT WILL SLOW ITS SOUTHWARD PROGRESSION
DURING THE EVENING HOURS WITH SOME -SHRA PERSISTING UNTIL ARND
MIDNIGHT OR SO.

.BUF...NONE.

PUBLIC...TMA/APB
AVIATION...RSH
Hazardous weather outlook, Jun 9, 3:59 AM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
459 AM EDT WED JUN 9 2004

NYZ001>008-010>014-019>021-085-091051-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
459 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

A SHARP COLD FRONT WILL DROP SOUTH ACROSS WESTERN AND CENTRAL NEW
YORK THIS AFTERNOON AND EARLY TONIGHT. THIS FRONT WILL MOVE THROUGH A
VERY WARM...MOIST AND UNSTABLE AIRMASS...TRIGGERING SCATTERED TO
NUMEROUS THUNDERSTORMS. THE PRIMARY TIME FOR THE THUNDERSTORMS TO
DEVELOP WILL BE FROM NOON THIS AFTERNOON TO MIDNIGHT TONIGHT.

THERE IS A SLIGHT CHANCE THAT SOME OF THE THUNDERSTORMS COULD PRODUCE
DAMAGING WINDS GUSTS. HOWEVER...THE PRIMARY THREAT WILL BE FOR
VERY HEAVY RAINFALL. STORMS ARE EXPECTED TO MOVE SLOWLY...AND COULD
PRODUCE FLASH FLOODING IN AREAS THAT RECEIVE REPEATING HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF.

TMA

The radar

The Buffalo radar (KBUF), 76 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cattaraugus

When
June 9, 12:47 PM EST
Where
Cattaraugus County, Ellicottville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.267, -78.667

Thunderstorm Wind, Cattaraugus

When
June 9, 1:15 PM EST
Where
Cattaraugus County, Hinsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
42.117, -77.950

Thunderstorm Wind, Allegany

When
June 9, 1:55 PM EST
Where
Allegany County, Wellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
44.367, -75.850

Thunderstorm Wind, Jefferson

When
June 9, 3:30 PM EST
Where
Jefferson County, 4 mi NE of Alexandria Bay
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
PARK/FOREST SERVICE
Coordinates
44.370, -78.717

Thunderstorm Wind, Niagara

When
June 9, 3:40 PM EST
Where
Niagara County, Olcott
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
43.317, -78.250

Hail, Orleans

When
June 9, 4:15 PM EST
Where
Orleans County, Waterport
Measured
0.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.983, -75.600

Thunderstorm Wind, Jefferson

When
June 9, 4:37 PM EST
Where
Jefferson County, Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
42.167, -78.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408726, 5408727, 5408728, 5408729, 5408730, 5408731, 5408732.